Bumps in the road. PMR tapering seems to have pro... - PMRGCAuk

PMRGCAuk

11,804 members21,540 posts

Bumps in the road. PMR tapering seems to have provoked GCA

Travs
Travs

Bumps in the road

I first posted here around 3 weeks ago when I got the news I had PMR, well I had that news 2 or 3 years ago but didn't understand so stopped the pred after my first script ran out, after all I was cured right ? Well I know different now, what actually happened was a slow insipid relapse that I suffered until I couldn't dress myself or get out of the car. This is when I started back on 20mg of Pred around 3 weeks ago.

I started reducing 2 days ago but almost a quickly as the symptoms disappeared they started to return so I thought I had reduced too much too early. Something even more alarming was also present a 2 day headache and I found myself squinting to read. Thankfully I had read HERE what that might mean so called the GP today to discuss the taper and headache.

You are way ahead of me here and I knew what was going to happen. He couldn't see me today and not for another week but I am now up to 60mg for possible GCA oh and Im also now diabetic.

So its been a bit bumpy and no doubt someone will be looking at my temporal artery under a microscope.soon.

How long should I expect to be on 60mg and what is a normal tapering if GCA is diagnosed please ? I have complete faith in the GP who is treating me, he isn't my usual GP but he is the surgery expert on PMR/GCA and he seems to be well informed I trust him but still would like to hear others experience.

21 Replies
oldestnewest

DorsetLady will be along soon with her invaluable expertise. I do recognise your salutary tale as something that has been described in theory, a number of times. You have all my sympathy and kind thoughts. I know from being a frequent reader of this site that your symptoms must really settle down before you taper. For some 60 mgs has not been enough to do the trick even. I have done everything by the book and here I am with a blinding one sided headache 3 years and 9 months on and taking 4 mgs of Pred that has taken all this time to get to. I’ve got my fingers crossed that it’s the UK election and an ear infection. However, I fear I may be following you and that is just the way the cookie crumbles. Take great care and let us know how you get on.

You don't think you're getting GCA do you Jane?

I have had a really bad head today with earache and nausea. It has however responded, eventually, to painkillers. I have had a full body PET scan and await a Rheumatologist appointment to discuss results. I think recent tests have made me hyper vigilant. I will of course seek emergency treatment if these symptoms continue. Thanks for asking powerwalk. There are a lot of bugs about. X

Yes hopefully that's what it is. Fingers crossed x

Travs
Travs in reply to powerwalk

Yes I would worry too, don't let the time passed re-assure you I was first told I had PMR 3 years ago, diagnosed with a flare 3 weeks ago and put up to 60mg of pred 2 days ago for ? GCA, I thought I had dogged that bullet but maybe not. Not worth the risk of waiting if you ask me

Oh no Jane. ! Are you still feeling poorly?

Well my nose is streaming. I hope this provides an innocent explanation. I return home from Edinburgh tomorrow and will reassess. Thanks powerwalk, Travs and Sue . Thank all that is good for people like you!,

Let’s hope that you feel better soon and it’s not something sinister. We’re all in this club together to support one another. Look after yourself. X

PMRpro
PMRproAmbassador

If it is any consolation - it is unlikely the taper provoked GCA but much more likely that your PMR was a symptom of GCA, it is in some patients.

You need to stay at 60mg until the symptoms are resolved - but I'm not impressed that he suspects GCA (perfectly reasonably) but can't fit an emergency patient in NOW. Is that what he says to MI and stroke patients? He should be sending you to the rheumy/A&E/eye people as an emergency because after a week or two on 60mg the chances of seeing much evidence are minimal.

But well done on recognising the possible outcome.

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi, this was my initial tapering regime until I got down to 15mg.

Not saying it’s right or wrong - and I had added complication of losing sight in one eye hence the 80mg starting dose (to preserve other) - but from 60mg it gives you some idea -

80mg - 2 weeks

60mg - 8 weeks

55mg - 2 weeks

50mg - 3 weeks

40mg - 2 weeks

30mg - 3 weeks

25mg - 4 weeks

20mg - 5 weeks

17.5mg - 4 weeks

15mg - 6 weeks (Xmas period)

Fortunately following inauspicious start, every went according to plan tapering-wise with no flares - so don’t be rushed!

Travs
Travs in reply to DorsetLady

Thanks Dorset lady, thats just what I was looking for

PMRpro
PMRproAmbassador

Ooops, forgot the link:

rcpe.ac.uk/sites/default/fi...

This is a typical approach used by a group originally from Bristol, England. I think it is a bit fast - bit far better than what a lot of doctors suggest.

Sorry to hear you might have joined Me and others in the GCA Club.

The upside being those weeks on Pred may have saved your sight from preventing the GCA heading too far untreated.

It is a long race , the tortoise wins , never the hare remember for both these disease syndromes , Pred is only there to manage the symptoms and not a cure.

Many people are on upto 80 mg for GCA and do not taper for 2/3 weeks , a dose of 60 mg can mean 6 / 8 weeks before you begin a Taper . The drops are sometimes higher than 10% at the higher doses until you reach 30-20 mg by GP recommendations , but the reality depends on what your requirements are and if your GCA is in remission . While active the illness makes the decisions rather than the timetable. The Taper before 30mg can often be quicker in weeks 2-4 but after 25 mg often need to be done over a month , and for some people with other chronic conditions 4-6 weeks , it is very individual.

It is also really important , especially with GCA , because if the additional visual , cognitive and arterial issues it can cause to Pace Yourself and live by the activity / balance rules of the ' New Normal'. In the first month you build up your nutrients , reduce and adapt your activities , hydrate well , rest well and learn your triggers for side effects and Fatigue before tapering begins.

The pain may go , as the inflammation decreases but as you have seen from your recent experience drop the dose too soon , or start to try to be as active as you were before PMR/ GCA , you will be reminded that the condition is still active with a Flare.

Please let us know when you have more news , good luck

Like PMRpro, I feel that your PMR was a symptom of GCA. 2 years ago, I too had blinding headaches, plus jaw pain and pixilation in part of my vision in one eye.

Initially, with just the headaches, my GP put it down to migraine clusters, but the jaw pain and vision impairment sealed the deal. She started me on 60mg of Pred, and had an appointment for me in rheumy the following day where I was put on an hours infusion of 500mg Pred. I was also prescribed Aspirin, Omeprazole, Calcium D3, and because the Pred raised my blood pressure, Amlodipine to lower it.

A week later I had a biopsy which was positive.

I went from not taking any meds for years to taking a bucket full each day!

I still take all the meds, but have now gradually lowered to 5mg Pred, being dictated by my blood results for CRP and ESR. I did go down to 4mg but I had a nasty visit from PMR (hips and back), so back to 5mg at present.

Still twinges and difficulty getting up from bending down but I don't really want to raise the dose any more.

So, yes, it takes time, but you do eventually improve. I also have regular checks with the Opthamologist as my high blood pressure caused borderline Glaucoma.

On that note - Good Luck!

PMRpro
PMRproAmbassador in reply to polydoodle

The BP caused the raised occular pressures? Or the pred? It is a known adverse effect.

Travs
Travs in reply to polydoodle

Thanks Poly

And another penny drop moment for me, you mentioned pixelated vision, I have been getting that for absolute years, the neurologist put it down to complicated migraine. I was sent to him because while they were looking for an aneurysm they found a quarter of my brain was missing from the MRI, apparently a sub arachnoid cyst that should be harmless but I wonder if the migraine was and is in fact GCA after all ? Unlikely I guess as I was in my 40s when they started, not impossible though I did have a stroke at 49...... or did I was that GCA too. I have a lot to talk about with my GP next week not just a temporal biopsy !!

polydoodle
polydoodle in reply to Travs

Good luck Travs, and tell your GP Everything!

PMRpro
PMRproAmbassador in reply to Travs

It isn't that it DOESN'T happen under 50 - it's just more common after 50.

The Pred raised my BP, which raised my ocular pressure. Can't win!

PMRpro
PMRproAmbassador in reply to polydoodle

It is very unusual although it does happen.

polydoodle
polydoodle in reply to PMRpro

That's what I was told by my Opthamologist.

You may also like...